Hypoprothrombinemia secondary to surreptitious ingestion of coumarin or indanedione anticoagulants may be a difficult diagnosis for the unsuspecting physician. Four such case reports are presented. The disease should be suspected if the prothrombin time is markedly elevated and the individual is associated with the medical profession or has had previous treatment with oral anticoagulants. The diagnosis is confirmed by finding a deficiency in Factors II (prothrombin), VII, IX, and X and the presence of the coumarin or indanedione anticoagulant in the blood. The motive generally is that of gaining attention rather than committing suicide. Liver disease. Vitamin K deficiency states and accidental ingestion of oral anticoagulants are the chief disorders to be considered in the differential diagnosis. Specific assays for the oral anticoagulants are indicated before assuming a rarer etiology for the hemorrhagic syndrome.
Greidanus, Thomas H.; Van Slyck, Ellis J.; and Monto, Raymond W.
"Surreptitious Ingestion of Oral Anticoagulants,"
Henry Ford Hospital Medical Journal
: Vol. 18
Available at: https://scholarlycommons.henryford.com/hfhmedjournal/vol18/iss2/4